Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

December 10, 2021Montgomery County, Alabama

NWS Birmingham, AL issued this special weather statement at Dec 10, 2021, 3:21 PM CST for Montgomery County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2021, 3:21 PM CST (21:21 UTC)
Expired
Dec 10, 2021, 3:45 PM CST
In force
24 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS84 KBMX 102121
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
321 PM CST Fri Dec 10 2021
 
ALZ044-102145-
Montgomery AL-
321 PM CST Fri Dec 10 2021

...A strong thunderstorm will impact portions of northwestern
Montgomery County through 345 PM CST...

At 321 PM CST, Doppler radar was tracking a strong thunderstorm over
southwestern Montgomery, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Montgomery, Hyundai Motors Of Alabama, Alabama State University,
Auburn University In Montgomery, Hope Hull, Woodcrest, Dannelly
Field, Eastdale Mall, Montgomery Riverwalk Stadium, Pinedale, Lagoon
Park, Gunter Air Force Base, Alabama State Capitol and Barachias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 8637 3231 8641 3244 8624 3231 8611
TIME...MOT...LOC 2121Z 241DEG 21KT 3230 8636 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Dec 10, 12:33 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 10, 12:33 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1233 PM CST Fri Dec 10 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1153 AM CST Fri Dec 10 2021/

/Risk for severe storms on Saturday/

Rest of Today into Tonight.

At 18:20z/12:20p, surface analysis showed a clearly defined warm
front draped NW to SE across Central Alabama, with temperatures in
the 50s and 60s north of the front and in the 70s to the south.
The coolest air of the day should be across the far northeast
counties where a wedge will remain in play; however, overall
southerly flow and the northward progression of the warm front
will result in more of a modification of temperatures elsewhere,
especially where cloud breaks develop. Clusters of showers will
move northward this afternoon and evening but should be limited in
coverage and intensity.

Southerly breezes will increase tonight in response to
strengthening low-level flow. Our northern counties stand the
best chance, at this time, to reach speeds for a wind advisory,
especially areas of higher terrain. So, will opt to issue a wind
advisory tonight into Saturday.

Saturday severe.

The 500mb pattern today reveals two shortwave troughs transiting /
being absorbed within a longwave trough axis toward our west.
Through this evolution, a strengthening mid- and low-level jet will
commence tonight across the Ohio Valley and Tennessee Valley as a
more consolidated trough axis shifts eastward. A surface low will
deepen as it tracks toward the Great Lakes region, with broad
southerly flow advecting mid to upper 60s dew points across much of
Central Alabama as a localized warm front shifts northward. This
will allow for a period of enhanced shear and at least weak
destabilization setting up as a line of storms moves toward and then
across Central Alabama.

During the overnight hours, subtle confluence bands may yield some
showers and a couple of storms across the northwest part of the
area, but this activity shouldn't be of any consequence.

Meanwhile, a band of storms should be organizing farther west near a
cold front. The line of storms should enter our northwest counties
around 5 am and the Interstate 20 corridor around noon (give or take
a small margin of error). HREF guidance suggests a swath of SB-CAPE
around 500-750 J/kg and 0-1 km SRH around 350. While forecast
soundings suggest storm mode should be linear, as mirrored in the
CAMs, it appears that shear vectors may allow for some breaks /
segments and perhaps a couple storms forming just ahead of the
line before merging. So, as this line of storms moves in,
conditions will be supportive of pockets of damaging straight-line
wind and a couple QLCS-style tornadoes given hodograph curvature
(essentially a common high shear / low CAPE event for us).

As we step through the afternoon and the line of storms moves into
the Interstate 85 corridor, the environment isn't expected to be the
same as farther northwest / earlier in the day. 0-1 km SRH falls to
around 150 as the tail end of the 50-60 knot low-level jet exits to
the northeast. This makes for less-impressive soundings and
hodographs. Shear vectors are also more explicitly line-parallel.
While the wind shear parameters take a hit, instability may end up a
touch higher / closer to 1,000 J/kg considering a wider window for
daytime heating. Parameters should still support at least a low-end
risk for an isolated severe storms during this time.

Behind the line of storms, a cooler air mass will move in.

89^GSatterwhite

.LONG TERM...
/Updated at 0331 AM CST Fri Dec 10 2021/

Sunday through Thursday.

The cold front is expected to be exiting Southeast Alabama by early
Sunday morning, ending any significant rain chances for Central AL.
High temperatures Sunday will likely struggle to get out of the 50s
for much of the area with maybe low 60s for locations along and
southeast of I-85. High pressure builds in across the region Monday
and Tuesday leading to a gradual warming trend under mostly clear
skies. A trough is expected to move into the Pacific NW on
Wednesday, which causes the upper ridging to become more amplified
in the Southeastern CONUS. This will allow for the warming trend to
continue through at least Thursday. All in all, very low chance for
any rain Sunday through Thursday with temperatures trending above
normal by the middle part of the week.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

/Varied flight conditions tonight and Saturday/

A warm front draped across the area as of early Friday afternoon
is resulting low clouds and passing light showers. The warm front
will continue to move northward tonight, with a mix of IFR / MVFR
conditions. Southerly flow will become breezier.

A cold front will move through on Saturday, bringing a period of
rain and storms to all terminals. Breezy southerly flow will
quickly switch to northwesterly behind the front.

Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until
further notice.

89^GSatterwhite

&&

.FIRE WEATHER...

Warm and moist conditions will continue through tonight, ahead of
an approaching cold front. Drier, cooler weather is expected by
Saturday night behind a strong cold front. This will promote a
period of dry, cool weather through Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  63  69  32  56 /  60  40 100  10   0
Anniston    68  64  71  35  58 /  60  30 100  20   0
Birmingham  70  66  70  36  57 /  50  40 100  10   0
Tuscaloosa  73  67  70  36  57 /  40  50 100  10   0
Calera      71  66  71  38  58 /  40  30 100  20   0
Auburn      68  65  71  42  59 /  50  10  90  50   0
Montgomery  75  68  75  41  61 /  30  20 100  40   0
Troy        76  66  76  43  62 /  30  10  90  60   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 10, 10:53 AM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1053 AM CST Fri Dec 10 2021

ALZ011>015-017>050-112000-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1053 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Areas of fog will persist across portions of Central Alabama through
midday today ahead of a warm front that will lift northward across
the area through early afternoon. Visibilities may be reduced below
one mile at times.

Strong to severe thunderstorms are possible generally after 3 AM
overnight across our northwest counties. Primary threats include
damaging winds and a few tornadoes.

Winds will become breezy toward midnight tonight and continue into
the day Saturday ahead of the approaching cold front with wind gusts
up to 35 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible across Central Alabama 3
AM to 6 PM Saturday. Primary threats include damaging winds and a
few tornadoes.

Winds will be breezy outside of thunderstorm activity through mid
afternoon on Saturday with gusts up to 35 mph possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
late tonight though the day on Saturday.

In the hours before

Special weather statement, Dec 10, 3:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
321 PM CST Fri Dec 10 2021

ALZ044-102145-
Montgomery AL-
321 PM CST Fri Dec 10 2021

...A strong thunderstorm will impact portions of northwestern
Montgomery County through 345 PM CST...

At 321 PM CST, Doppler radar was tracking a strong thunderstorm over
southwestern Montgomery, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montgomery, Hyundai Motors Of Alabama, Alabama State University,
Auburn University In Montgomery, Hope Hull, Woodcrest, Dannelly
Field, Eastdale Mall, Montgomery Riverwalk Stadium, Pinedale, Lagoon
Park, Gunter Air Force Base, Alabama State Capitol and Barachias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 8637 3231 8641 3244 8624 3231 8611
TIME...MOT...LOC 2121Z 241DEG 21KT 3230 8636

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 12:38 PM CSTWind AdvisoryBMXBibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 13 more24 hr
Dec 10, 3:49 PM CSTSpecial Weather StatementBMXElmore26 min
Dec 10, 4:15 PM CSTSpecial Weather StatementBMXElmore45 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.